Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 495, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 29, 2008, 1:38 PM EDT for Walker County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 1:38 PM EDT (17:38 UTC)
- Expired
- Jul 29, 2008, 2:09 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 291738
SVRFFC
GAC295-291830-
/O.NEW.KFFC.SV.W.0495.080729T1738Z-080729T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WALKER COUNTY IN NORTHWEST GEORGIA
* UNTIL 230 PM EDT
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR LA
FAYETTE...MOVING EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAOMI
AND VILLNOW.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3480 8543 3476 8515 3475 8515 3472 8516
3471 8505 3463 8505 3462 8506 3459 8506
3458 8508 3459 8528 3465 8548
TIME...MOT...LOC 1738Z 283DEG 17KT 3467 8524
$$2 follow-up statements
000
WWUS52 KFFC 291757
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT TUE JUL 29 2008
GAC295-291830-
/O.CON.KFFC.SV.W.0495.000000T0000Z-080729T1830Z/
WALKER GA-
156 PM EDT TUE JUL 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN WALKER COUNTY...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
NAOMI...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VILLNOW.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3476 8515 3472 8516 3471 8505 3463 8505
3462 8506 3459 8506 3458 8508 3460 8525
3468 8537 3479 8541
TIME...MOT...LOC 1756Z 283DEG 17KT 3469 8514
$$000
WWUS52 KFFC 291809
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT TUE JUL 29 2008
GAC295-291819-
/O.CAN.KFFC.SV.W.0495.000000T0000Z-080729T1830Z/
WALKER GA-
209 PM EDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...STRONG GUSTY
WINDS UP TO 45 MPH...VERY HEAVY RAIN...AND SMALL HAIL ARE STILL
POSSIBLE WITH THIS STORM OVER SOUTHEASTERN PORTIONS OF WALKER COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3476 8515 3472 8516 3471 8505 3463 8505
3462 8506 3459 8506 3458 8508 3460 8525
3468 8537 3479 8541
TIME...MOT...LOC 1809Z 283DEG 17KT 3463 8508
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:05 AM EDT, 8 hours 33 minutes earlier.
Area forecast discussion, Jul 29, 5:05 AM EDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 AM EDT TUE JUL 29 2008 .SHORT TERM /TODAY THROUGH WEDNESDAY/... MORE MOISTURE EXPECTED OVER THE AREA TODAY WITH PLENTY OF INSTABILITY. THIS COMBINED WITH SOME WEAK SHORT WAVE ACTIVITY WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. GIVEN THE INSTABILITY FORECAST...SOME STORMS WILL BE STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. WEDNESDAY LOOKS SIMILAR TO TODAY SO WILL CONTINUE WITH A FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES NEAR NORMAL THE NEXT TWO DAYS. OVERALL CONFIDENCE IS HIGH. .LONG TERM /THURSDAY THROUGH MONDAY/... SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY WITH THE APPROACH OF AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT/TROUGH. THE BULK OF THE MOISTURE AND PRECIP CHANCES SHIFT S FOR FRIDAY WITH THE BEST CHANCES OVER CENTRAL GA AS A COLD FRONT MOVES TO THAT AREA. THE FRONT LOOKS TO CONTINUE TO DRIFT S FOR SATURDAY AS HIGH PRESSURE ALOFT MOVES ACROSS THE MID MS TO OH VALLEYS. MOISTURE BEGINS TO RETURN SUNDAY AS SOUTHERLY FLOW MOVES OVER THE AREA ALONG WITH A NW MOVING UPPER TROUGH ACROSS CENTRAL GA. TROUGH EXITS THE AREA FOR MONDAY WITH UPPER LEVEL HIGH PRESSURE ALONG THE EAST COAST. TEMPERATURES GENERALLY AROUND NORMAL THROUGH THE PERIOD. && .AVIATION... PATCHY MVFR VSBYS (3 TO 5 MILES) SO FAR THIS MORNING...MAINLY CENTRAL AND NORTHEAST SECTIONS WHERE BEST RAINFALL OCCURRED. SHOULD SEE VSBYS IMPROVE TO 6 MILES OR BETTER BY 13Z. VFR CIGS WITH MAINLY MID AND HIGH CLOUDS OVER THE AREA. LOOK FOR CU FIELD (4 TO 5 THSD FT) TO DEVELOP LATE MORNING INTO THE AFTERNOON...WITH VARYING AMOUNTS OF HIGH CLOUDS ABOVE. SCATTERED TSTORMS LOOKING LIKE A GOOD BET THIS AFTERNOON/EVENING AND LEANING TOWARD TEMPO THUNDER ALL TAF SITES BY MID AFTERNOON. SOUTH TO SOUTHWEST WINDS 4 TO 8 KTS LOOK GOOD FOR MUCH OF THE PERIOD. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 94 73 91 72 92 / 50 50 50 30 70 ATLANTA 90 74 88 73 88 / 50 50 50 30 70 BLAIRSVILLE 86 67 84 67 83 / 50 50 50 30 70 CARTERSVILLE 91 70 90 72 88 / 50 50 50 30 70 COLUMBUS 91 74 90 74 91 / 50 30 50 30 70 GAINESVILLE 90 73 88 72 85 / 50 50 50 30 70 MACON 93 73 93 74 92 / 50 30 50 30 70 ROME 92 72 92 72 88 / 50 50 50 30 70 PEACHTREE CITY 90 71 88 71 89 / 50 30 50 30 70 VIDALIA 94 75 94 75 92 / 50 30 50 30 70 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && BDL
Hazardous weather outlook, Jul 29, 5:44 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 544 AM EDT TUE JUL 29 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 544 AM EDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .SYNOPSIS... A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO NORTHEAST GEORGIA TODAY...AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY REGION. .PRIMARY HAZARDS... LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS. WHILE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...THE MORE INTENSE STORMS WILL BE POSSIBLE SOUTH OF A CARROLLTON TO ATLANTA TO ATHENS LINE...MAINLY BETWEEN 3 PM AND 10 PM. .DISCUSSION... A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE...WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPES EXPECTED FROM 1500 TO 2500...SOME THUNDERSTORMS WILL BE STRONG WITH A FEW POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 29, 1:33 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 133 PM EDT TUE JUL 29 2008 GAZ002-291800- 133 PM EDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WALKER COUNTY UNTIL 200 PM EDT... AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LA FAYETTE...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS WALKER COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE DAVIS CROSSROADS...LINWOOD...LA FAYETTE... NAOMI AND VILLNOW. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. 23
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 56 min |
| Jul 29, 6:16 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Fulton | 29 min |
| Jul 29, 6:22 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Spalding | 23 min |
| Jul 29, 6:26 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Pike, Spalding | 34 min |
| Jul 29, 6:51 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 39 min |
| Jul 29, 6:59 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 46 min |
| Jul 29, 7:03 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Henry, Spalding | 27 min |
| Jul 29, 7:28 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Talbot, Upson | 25 min |
| Jul 29, 7:37 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.